Texas, 2022

Drought in Texas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS EPZ · 2 events in 2 counties and zones

Above normal rainfall in June and July helped improve drought conditions in Hudspeth County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Above normal rainfall in June and July helped improve drought conditions in Hudspeth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 10:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 30, 10:52 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1152 PM MDT Thu Jun 30 2022

...UPDATED FOR 06Z TAF CYCLE...

.AVIATION...06Z TAF CYCLE
VFR conditions continue for the most part while ceilings start out
at FEW/SCT100-120 tonight. An outflow boundary is passing through
KLRU and may produce gusty winds from the NE for a short time
before shifting westerly and becoming light. The other TAF sites
will also see 5-10kts from the west/northwest through the morning
as cloud bases rise to 250. For the afternoon, the chance of
thunderstorms at all TAF sites will be higher than Thursday, but
confidence remains too low to add VCTS/SH to TAFs at this point.
Gusty outflow winds are still being modeled for the evening from
the potential convection. Otherwise, more southerly winds will
develop during the afternoon below 10kts. Breezier winds and gusts
could be added in future TAF cycles for later in the day and the
evening.

&&

.PREV DISCUSSION...604 PM MDT Thu Jun 30 2022...

.SYNOPSIS...
Chances for scattered showers and thunderstorms remain in the
forecast for the higher terrain and western areas this weekend.
Area wide rain and storms will be seen Monday and Tuesday, with a
slight down tick mid week next week. Temperatures remain around
normal this weekend, cooling to a few degrees below normal next
week.

&&

.DISCUSSION...
.SHORT TERM...This Afternoon through Friday...

Current radar imagery as of 12PM local time shows isolated to
scattered showers with weak embedded thunderstorms across the area,
focused over the Black Range and Sacramento Mtns. Current moisture
values (DP in upper 50s) and MUCAPE values suggest further
convection over area mountains this afternoon. Latest visible
satellite imagery confirms that, with an increase in cumulus
development over southern NM and far west TX. Weak 700-500mb flow
out of the east/northeast has been and will continue to form weak
cells over mountain ridgelines (Black Range) before propagating to
the west/southwest. Recent CAM solutions have been "out to lunch"
with their outputs with discrepancies in convection coverage this
afternoon and evening. That being said, scattered
shower/thunderstorms over the mountains with isolated convection in
the lowlands can be expected this evening.

Ridging aloft over the Desert Southwest will continue to dictate the
weather across the CWA through the short term period. The high
pressure center currently over NE NM and into the TX panhandle will
continue to infiltrate slightly drier continental air into the area,
which could possibly further suppress convection over the lowlands
this afternoon. However, with a convective temp of 88 (from this
morning's sounding) and dew points well into the 50s, storms may
still have a good chance of forming over the lowlands. All this may
be the reason why CAMs are all over the place. For tomorrow, as the
high pressure moves further to the east, moisture will be on the
increase. This will ultimately increase rain chances across the
forecast area as well.

&&

.LONG TERM...Saturday through Thursday...
As the upper level subtropical high pressure over much of the
southern US states continues to remain weak, moisture will hang
around the region this weekend. The axis of deepest moisture still
remains over the AZ/NM border and light southeasterly winds will
persist through the column. An Alaskan low starts to impact the CA
and Pac NW coast this weekend.

Locally, scattered afternoon thunderstorms will be seen over the
area mountains this weekend (and everyday of the forecast period),
with western areas seeing good chances as well. As those storms
pop up and then die, outflows will race through the lowlands
during the evening and nighttime hours. These outflows will have a
better chance generating lowland convection Saturday, and even
better on Sunday. Temperatures will warm to around normal in the
afternoon hours.

The upper level system that is moving inland to the northwest
this weekend will start to advect westerly winds over AZ Sunday
afternoon which will push the axis of heaviest moisture right into
NM early Monday morning. At the same time, a central high
pressure starts to organize and strengthen over east TX & OK; as
well as another central high pressure off the coast of the CA Baja
in the east Pacific. Winds over NM will turn more southerly as we
are squeezed in between these various upper level patterns. The
moisture tap to our south stays alive, with GFS & ECM ensemble
members both show at least 1.3" to 1.5" PW advecting over KELP,
with some ECM outliers showing upwards of 1.7" (closing in on
record amounts of moisture). Over northwestern Mexico, upper
level winds are starting to form a little inverted trough (two
high pressure centers side by side). This low will spin over the
CA Baja through early next week, which could help create some
short waves in the flow around the upper level high centered over
eastern TX. These little bursts of positive vorticity advection
could aid in lift for the moisture flowing over the state early
next week. It is hard at this time to determine what type of
activity we will be seeing, we could see just enough lift and lots
of moisture which would lead to more uniform light rain showers
Monday and Tuesday. Or, we could see stronger forcing leading to
convection and the chances for stronger storms. With either of
these scenarios, the environment will be ripe for heavy rain with
storms that do form. With soils already saturated and creeks in
the higher terrain running, flash flooding becomes a real
possibility for Monday and Tuesday.

Mid week next week the high pressure centers start to break down
again, and the focus of deep moisture of the area becomes more
spread out over the desert southwest. Scattered storms will still
be seen, but not as wide spread on Wednesday and Thursday.
Temperatures will remain around normal to below normal for the
forecast period.

&&
38

.FIRE WEATHER...

Fire weather concerns will remain low as monsoonal moisture
continues to surge into the Desert Southwest. The area will see
daily chances of afternoon and evening showers and thunderstorms
with the main concerns being gusty/erratic winds, lightning, and
heavy rain. Min RH values will be 20-35% each afternoon across the
lowlands and >35% over the mountains with excellent overnight
recoveries. This weekend and into next week, the monsoonal moisture
plume will park over the region leading to scattered to numerous
showers and thunderstorms. Heavy rain will be possible with
localized areas of flash flooding. In general, afternoon/evening
winds will be at or below 15 mph. Winds in and around thunderstorms
will be gusty and erratic.

&&

38-Rogers

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  97  74  96 /  10  10  30  10
Sierra Blanca           70  90  70  90 /  10  20  20  20
Las Cruces              70  95  70  95 /  10  20  20  20
Alamogordo              70  93  70  93 /  10  20  20  20
Cloudcroft              52  70  52  70 /  10  40  20  40
Truth or Consequences   70  92  69  92 /  10  30  20  40
Silver City             63  84  62  83 /  20  50  20  60
Deming                  67  94  67  93 /  10  20  20  30
Lordsburg               67  91  67  91 /  20  30  20  30
West El Paso Metro      74  95  74  94 /  10  10  30  20
Dell City               69  95  70  95 /  10  10  20  20
Fort Hancock            72  97  72  96 /  10  10  30  20
Loma Linda              67  89  68  88 /  10  20  20  20
Fabens                  73  97  73  96 /  10   0  20  10
Santa Teresa            72  94  71  93 /  10  10  30  10
White Sands HQ          75  93  74  93 /  10  20  30  20
Jornada Range           69  93  69  93 /  10  20  20  20
Hatch                   69  95  69  94 /  10  20  20  30
Columbus                73  93  70  93 /  20  30  30  20
Orogrande               70  94  71  93 /  10  10  20  20
Mayhill                 57  80  57  80 /  10  50  20  40
Mescalero               57  80  57  79 /  10  40  20  40
Timberon                57  80  57  80 /  10  30  20  40
Winston                 62  83  61  83 /  20  50  20  60
Hillsboro               66  89  65  88 /  10  40  20  40
Spaceport               67  93  67  92 /  10  20  20  30
Lake Roberts            58  83  58  82 /  30  60  20  60
Hurley                  65  90  63  89 /  20  40  20  40
Cliff                   60  92  59  91 /  20  50  20  50
Mule Creek              63  87  62  85 /  20  50  10  50
Faywood                 65  88  65  88 /  10  40  20  40
Animas                  67  90  66  91 /  20  30  30  30
Hachita                 67  91  67  91 /  30  30  30  30
Antelope Wells          66  89  65  89 /  30  50  40  40
Cloverdale              62  85  62  84 /  40  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/39
Hazardous weather outlook, Jun 30, 10:00 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1100 AM MDT Thu Jun 30 2022

NMZ402-403-408-414>416-011700-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1100 AM MDT Thu Jun 30 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms will be possible during the
afternoon and early evening hours. Some storms could produce
localized heavy rain and flash flooding. Gusty winds will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday will be very similar to today with a slight increase in
shower and thunderstorm coverage. Moisture will increase through
the weekend and into next week with scattered to numerous shower
and thunderstorm coverage. Heavy rain and flash flooding will be a
threat on Saturday through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

NMZ401-404>407-409>413-417-TXZ418>424-011700-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1100 AM MDT Thu Jun 30 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

An isolated thunderstorm or two will be possible this evening
across the lowlands. Otherwise, most areas will remain dry.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday will be very similar to today with a slight increase in
shower and thunderstorm coverage. Moisture will increase through
the weekend and into next week with scattered to numerous shower
and thunderstorm coverage. Heavy rain and flash flooding will be a
threat on Saturday through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Rogers

In the hours before

Special weather statement, Jun 30, 6:29 PM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
729 PM MDT Thu Jun 30 2022

NMZ404-407-010200-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
729 PM MDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of south central Grant,
western Luna and central Hidalgo Counties through 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Separ. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Separ.

This includes Interstate 10 in New Mexico between mile markers 33 and
57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3213 10841 3228 10856 3247 10843 3220 10817
TIME...MOT...LOC 0129Z 222DEG 3KT 3228 10843

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern Hudspeth Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Extreme(D3) drought with Moderate(D1) drought over the west.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

July started with Exceptional(D4) drought over the east and Severe(D2) drought over the west. By the end of the month, the east was in Extreme(D3) drought with Severe(D2) drought over the west.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046816, 1046817.